Texas, 2005

Flash Flooding and Hail in Texas, January 12, 2005

January 12, 2005 · NWS FWD · 8 events in 4 counties and zones

4 flash flood, 2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 12, 3:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 12, 3:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST WED JAN 12 2005

.DISCUSSION...
CURRENT WATER VAPOR IMAGERY SUGGESTS THAT UPPER VORT MAX OVER
SOUTHWEST KANSAS CONTINUES TO ASSUME MORE OF A NEUTRAL TILT...IN
RESPONSE TO PHASING OF TWO SEPARATE VORTICES SEEN EARLIER THIS
MORNING. THIS HAS ALLOWED SURFACE CYCLOGENESIS TO BECOME FOCUSED
OVER NORTHWEST OKLAHOMA THIS AFTERNOON...RESULTING IN A RAPID
EASTWARD MOVEMENT OF BOTH A PREFRONTAL SURFACE TROUGH AND PACIFIC
FRONT ACROSS CENTRAL TEXAS. THE CURRENT LINEAR BAND OF THUNDERSTORMS
DEVELOPING FROM KGYI SOUTHWARD TO KDFW IS ASSOCIATED WITH
CONVERGENCE ALONG THE PREFRONTAL TROUGH...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT NOW OCCURRING ALONG THE TRUE PACIFIC FRONT
FROM KLAW/KDUC...SOUTHWARD TO JUST WEST OF KLUD. LARGE SCALE ASCENT
ASSOCIATED WITH DIFFERENTIAL PVA...COUPLED WITH LOW-LEVEL
CONVERGENCE...HAS SUBSTANTIALLY WEAKENED THE INVERSION THAT WAS
PRESENT ACROSS THE REGION EARLIER THIS MORNING. THUS...WE WILL USE
HIGHEST POPS ACROSS THE NORTHERN ZONES EARLY THIS EVENING. AS THE
UPPER SYSTEM ACCELERATES NORTHEASTWARD THIS EVENING...THE PACIFIC
FRONT WILL SURGE EASTWARD ACROSS NORTH TEXAS...WITH SOME LINGERING
ACTIVITY POSSIBLE AFTER MIDNIGHT IN THE FAR EASTERN ZONES. GIVEN
STRENGTH OF FORCING...ALONG WITH MODERATE INSTABILITY AND 55-65
KNOTS OF DEEP LAYER SHEAR...SEVERE WEATHER IS A DISTINCT POSSIBILITY
ACROSS THE NORTHERN HALF OF THE AREA THIS EVENING.

SHORT TERM GUIDANCE FROM THE ETA/NGM/GFS IS IN EXCELLENT AGREEMENT
ON SURFACE COLD FRONT SWEEPING ACROSS THE FORECAST AREA EARLY
THURSDAY MORNING...ALLOWING A MIXTURE OF NORTH PACIFIC AND CANADIAN
AIR TO FILTER INTO TEXAS. MODELS ARE HINTING AT A GOOD COVERAGE OF
POSTFRONTAL STRATUS ON THURSDAY MORNING...WITH CLEARING SKIES
EXPECTED BY AFTERNOON. A SLOW MODERATION IN TEMPERATURE IS EXPECTED
THROUGH SATURDAY...WHEN ANOTHER SURGE OF COLD AIR WILL BE MOVING
INTO THE SOUTHERN PLAINS. HOWEVER...THIS FRONT APPEARS TO BE VERY
SHALLOW AND LACKING THE UPPER SUPPORT NECESSARY FOR A STRONG
SOUTHWARD SURGE. NONETHELESS...WE WILL FORECAST A BRIEF FRONTAL
INTRUSION INTO THE NORTHERN ZONES ON SATURDAY...BEFORE A
STRENGTHENING LEE CYCLONE ALLOWS THE FRONT TO MOVE NORTHWARD AGAIN
ON SUNDAY.

ANOTHER POTENTIALLY STRONGER SURGE OF COLD AIR IS POSSIBLE TOWARD
THE BEGINNING OF NEXT WEEK...BUT WITH SIGNIFICANT DIFFERENCES IN THE
OUTPUT FROM THE LONG RANGE GFS AND ECMWF...WE WILL NOT COOL
TEMPERATURES TOO DRASTICALLY AT THIS TIME. BOTH MODELS AGREE THAT A
POWERFUL UPPER LOW APPROACHING ALASKA FROM THE WEST WILL AMPLIFY
UPPER RIDGING OVER THE EASTERN PACIFIC DURING THIS PERIOD...WITH
PERHAPS A COLDER AIRMASS MOVING INTO THE NORTHERN/CENTRAL PLAINS.
SOME LIGHT RAIN IS POSSIBLE WITH THE FRONTAL PASSAGE ON MONDAY...
WITH REMAINDER OF THE FORECAST LEFT DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  38  52  29  55 /  20   0   0   0
WACO, TX              42  55  30  57 /  20   0   0   0
PARIS, TX             42  47  24  50 /  40   0   0   0
DENTON, TX            37  50  26  53 /  20   0   0   0
MCKINNEY, TX          39  49  26  52 /  40   0   0   0
DALLAS, TX            39  53  29  56 /  20   0   0   0
TERRELL, TX           41  52  28  55 /  20   0   0   0
CORSICANA, TX         43  54  30  56 /  20   0   0   0
TEMPLE, TX            43  56  31  57 /  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CST WEDNESDAY FOR ZONES
TXC085...TXC097...TXC119...TXC121...TXC147...TXC181...TXC223...
TXC231...TXC277...TXC337...TXC497.

WIND ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

65/DD
Hazardous weather outlook, Jan 12, 3:24 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CST WED JAN 12 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
324 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS...
THROUGH MIDNIGHT. AFTER MIDNIGHT...THERE IS A CHANCE OF
THUNDERSTORMS...GENERALLY EAST OF A BONHAM...KAUFMAN...CORSICANA
...CAMERON LINE. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT...MAINLY EAST OF INTERSTATE
35.

In the hours before

Special weather statement, Jan 12, 3:08 PM CST, 1 hour 7 minutes before
130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
308 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH #2 REMAINS IN EFFECT FOR
  COLLIN          COOKE           DELTA           DENTON
  FANNIN          GRAYSON         HOPKINS         HUNT
  LAMAR           MONTAGUE        WISE
Special weather statement, Jan 12, 3:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CST WED JAN 12 2005

TXZ093-094-103>105-118>120-122215-

COLLIN-DALLAS-DENTON-FANNIN-GRAYSON-HUNT-ROCKWALL-TARRANT-
319 PM CST WED JAN 12 2005

...SIGNIFICANT WEATHER UPDATE...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DENISON TO 2
MILES SOUTH OF COPPELL...MOVING EAST AT 20 MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
LINE OF STORMS.

THIS LINE OF STORMS IS EXPECTED TO STRENGTHEN AS IT CONTINUES MOVING
EAST THIS AFTERNOON. SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED THIS
AFTERNOON OVER PARTS OF NORTH TEXAS AS THE LINE CONTINUES TO DEVELOP
AND MOVE EAST.

The radar

The Dallas/Ft Worth radar (KFWS), 175 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Delta

When
January 12, 4:15 PM CST
Where
Delta County, Cooper
Measured
50 kt (58 mph) estimated sustained
Reported by
POST OFFICE
Coordinates
33.367, -95.683

Several large trees were blocking a road in town.

Flash Flood, Dallas

When
January 12, 4:30 PM CST to 6:30 PM CST
Where
Dallas County, Mesquite
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.600

Exit ramp in town is flooded.

Hail, Dallas

When
January 12, 5:00 PM CST
Where
Dallas County, Mesquite
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.767, -96.600

Spotter reported quarter size hail at Bruton Road and 175.

Flash Flood, Rockwall

When
January 12, 5:00 PM CST to 7:00 PM CST
Where
Rockwall County, Royse City
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -96.333

Streets flooded in Royse City.

Flash Flood, Dallas

When
January 12, 5:00 PM CST to 7:00 PM CST
Where
Dallas County, Hutchins
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -96.717

I-45 exit closed due to high water.

Hail, Collin

When
January 12, 5:15 PM CST
Where
Collin County, Plano
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.017, -96.717

Thunderstorm Wind, Rockwall

When
January 12, 5:45 PM CST
Where
Rockwall County, Royse City
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -96.333

Several trees were blown down.

Flash Flood, Delta

When
January 12, 7:00 PM CST to 9:00 PM CST
Where
Delta County, Cooper
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -95.683

Two streets in town have several inches of water over them and are closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433890, 5433889, 5433887, 5433891, 5433893, 5433894, 5433888, 5433892.